Mycophenolate-Induced Posterior Reversible Encephalopathy Syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

A 29-year-old woman presented with diffuse anasarca and shortness of breath. Workup revealed a creatinine of 3.3 and a glomerular filtration rate of 17. The patient was also found to be pancytopenic with evidence of hemolytic anemia. A renal biopsy showed evidence of stage IV lupus nephritis with rapidly progressive glomerulonephritis. Her lupus was further classified as ANA negative and anti-dsDNA positive. Mycophenolate and triweekly hemodialysis were started along with a steroid burst of methylprednisolone 1 g for 3 days followed by prednisone 60 mg daily. Four days after discharge, the patient represented with a witnessed 3-minute seizure involving bowel incontinence, altered mental status, and tongue biting. She was given 2 mg intravenous lorazepam and loaded with 1000 mg levetiracetam for seizure prophylaxis. Magnetic resonance imaging of the head revealed bilateral posterior hemispheric subcortical edema, and the diagnosis of posterior reversible encephalopathy syndrome was made. Mycophenolate was immediately discontinued and replaced with cyclophosphamide. Strict blood pressure control below 140/90 mm Hg was maintained initially with intravenous nicardipine drip and then transitioned to oral nifedipine, clonidine, losartan, and minoxidil. A repeat head magnetic resonance imaging 8 days later showed resolved subcortical edema consistent with the patient's improved mental status. No permanent neurologic sequelae were recorded as a result of this hospital episode.

Related Topics

    loading  Loading Related Articles